Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 1, NWS Huntsville, AL

February 15, 2003Jackson County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 15, 2003, 7:39 PM CST for Jackson County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 7:39 PM CST (01:39 UTC)
Expired
Feb 15, 2003, 8:30 PM CST
In force
51 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Jackson County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 160139
SVRHUN
ALC071-160230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
738 PM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 830 PM CST

* AT 733 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF HOLLYWOOD...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...BRIDGEPORT
AND STEVENSON.

STRONG DAMAGING WINDS WILL KNOCK DOWN TREES AND POWER LINES. 
TAKE COVER NOW. FIND SUBSTANTIAL SHELTER...AVOID WINDOWS...VEHICLES 
AND MOBILE HOMES.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM METAL FENCES AND HIGH OBJECTS SUCH AS TREES. AVOID USING 
TELEPHONES UNLESS IT IS AN EMERGENCY.

LAT...LON 3476 8615 3464 8599 3494 8557 3511 8578

$$ 

SCHAUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 7:15 PM CST, 24 minutes earlier.

Area forecast discussion, Feb 15, 7:15 PM CST, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CST SAT FEB 15 2003

FOG...LIGHTNING...HEAVY RAIN...FLOODING. HAVE UPDATED ZONES TO
EXTEND HEAVY RAIN THREAT ALL NIGHT. FLOOD WARNINGS NOW IN EFFECT FOR
ALL WFO HUN COUNTIES EXCEPT DE KALB UNTIL 10 PM FOR VERY HEAVY RAIN.

JE/23

PREVIOUS DISCUSSION FOLLOWS...

THE MAIN CONCERN FOR TONIGHT AND EARLY SUNDAY IS THE FLOODING THREAT
DUE TO HEAVY RAINS...ALTHOUGH SUNSHINE OVER MUCH OF CENTRAL AND
SOUTH AL NOW COULD GIVE US THUNDERSTORMS TO DEAL WITH LATER THIS
AFTERNOON AND EVENING.

THE ETA AND GFS MODELS ARE BOTH CONSISTENT IN SHOWING THAT THE MAIN
BAND OF HEAVIEST RAIN WILL MOVE WEST TO EAST ACROSS NORTHERN AL FROM
AROUND MIDNIGHT TONIGHT THROUGH 8 AM SUNDAY. THAT IS WHEN RAINFALL
OF 1 TO 2 INCHES WILL AFFECT ALL OF NORTHERN AL. WE WILL HAVE EXTRA
STAFF ON THE MIDNIGHT SHIFT DUE TO THIS.

THE ETA MODEL SHOWS THAT A CLASSIC WEDGING PATTERN SETS UP IN THE
LEE OF THE APPALACHIANS SUNDAY. A BACK DOOR COLD FRONT IS PUSHING
SOUTH THROUGH NC NOW. AT THE SAME TIME A COLD TROUGH IS PUSHING EAST
THROUGH THE LOWER MS VALLEY. THE NET EFFECT WILL PROBABLY BE TO KEEP
TEMPERATURES FAIRLY STEADY AROUND 50 OVER NORTHERN AL SUNDAY.

THE TRENDS IN THE PREVIOUS FORECAST PACKAGE LOOK GOOD AS FAR AS RAIN
ENDING LATE SUNDAY...WITH A RETURN TO PARTLY CLOUDY SKIES AND
SEASONABLE TEMPERATURES MONDAY.

THE NEW GFS RUN INDICATES THAT A COLD FRONT COULD BRING A CHANCE OF
SHOWERS TO THE AREA ON THURSDAY. THE FORECAST WILL BE UPDATED FOR
THAT...AND TO REMOVE THE RAIN CHANCE FOR FRIDAY.

PRELIMINARY NUMBERS...

HSV 56/56 38/47  ++51
MSL 53/53 37/47  ++51

.HUN...FLOOD WATCH ALL OF NORTH ALABAMA THROUGH MIDDAY SUNDAY.
Hazardous weather outlook, Feb 15, 1:03 PM CST, 6 hours 36 minutes before
ALZ001>010-016-160330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
103 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TODAY AND TONIGHT)...

A FLOOD WATCH REMAINS IN EFFECT FOR TODAY THOUGH MIDDAY SUNDAY FOR
ALL OF NORTH ALABAMA.

A LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION...BRINGING
PERIODS OF RAIN AND THUNDERSTORMS THROUGH TONIGHT.  RAIN WILL BE
LOCALLY HEAVY AT TIMES...WITH ADDITIONAL RAINFALL AMOUNTS RANGING
FROM ONE TO TWO INCHES.  SOME FLOODING OF LOW LYING AND FLOOD PRONE
AREAS CAN BE EXPECTED.

A FEW ISOLATED THUNDERSTORMS MAY BE STRONG. WIND GUSTS UP TO 40 MPH
AND HEAVY RAIN WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)...

THE MAIN THREAT WILL BE HEAVY RAIN ALONG THE APPROACHING
COLD FRONT. THIS COLD FRONT WILL ENTER NORTHERN ALABAMA AROUND
MIDNIGHT AND SLOWLY MOVE ACROSS NORTHERN ALABAMA BY AFTERNOON.
THERE WILL BE AN ADDITIONAL ONE INCH OF RAIN SUNDAY BEFORE IT TAPERS
OFF AS COLDER AIR MOVES IN BY SUNDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED TONIGHT. ANY FLOODING REPORTS WOULD BE APPRECIATED
THROUGHOUT THE PERIOD.

BURKS

In the hours before

Local storm report, Feb 15, 6:21 PM CST, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 PM CST SAT FEB 15 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM                              AL   FLASH FLOOD
02/14/03   LAUDERDALE                     NUMEROUS ROADS CLOSED
                                          THROUGHOUT THE COUNTY.

1000 PM    10NE FLORENCE             AL   FLASH FLOOD
02/14/03   LAUDERDALE                     ROADS CLOSED NEAR SHOALS
                                          CREEK DUE TO WATER.

1220 PM    5SW HUNTSVILLE            AL   FLASH FLOOD
02/15/03   MADISON                        STANDING WATER ON GOLF
                                          COURSE AND INDIAN CREEK
                                          OUT OF BANKS.

0400 PM    6N ROGERSVILLE            AL   FLASH FLOOD
02/15/03   LAUDERDALE                     COUNTY ROAD 81 CLOSED DUE
                                          TO WATER.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 8:17 PM CSTTornado WarningHUNDeKalb28 min
Feb 15, 8:49 PM CSTSevere Thunderstorm WarningHUNDeKalb26 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.